Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2017, 2:16 PM EDT for Carroll County, Grayson County, Wythe County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 2:16 PM EDT (18:16 UTC)
- Expired
- May 20, 2017, 3:01 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, VA, Grayson County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872
WUUS51 KRNK 201816
SVRRNK
VAC035-077-197-201915-
/O.NEW.KRNK.SV.W.0071.170520T1816Z-170520T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
216 PM EDT SAT MAY 20 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southeastern Wythe County in southwestern Virginia...
Northwestern Carroll County in southwestern Virginia...
Northeastern Grayson County in southwestern Virginia...
* Until 315 PM EDT
* At 216 PM EDT, severe thunderstorms were located along a line
extending from near Cripple Creek to near Ivanhoe, moving northeast
at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Patterson...
Speedwell...
Byllesby...
Cripple Creek...
and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3681 8123 3693 8079 3691 8076 3680 8074
3669 8117
TIME...MOT...LOC 1816Z 216DEG 10KT 3679 8109 3683 8089
HAIL...1.00IN
WIND...60MPH
$$
MBS2 follow-up statements
276
WWUS51 KRNK 201849
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
249 PM EDT SAT MAY 20 2017
VAC035-077-197-201915-
/O.CON.KRNK.SV.W.0071.000000T0000Z-170520T1915Z/
Wythe VA-Carroll VA-Grayson VA-
249 PM EDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN WYTHE...NORTHWESTERN CARROLL AND NORTHEASTERN GRAYSON
COUNTIES...
At 249 PM EDT, severe thunderstorms extended from near Coleman Store
to Sylvatus, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Patterson...
Byllesby...
Ivanhoe...
Sylvatus...
and Cripple Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3684 8111 3693 8079 3691 8076 3680 8074
3673 8105
TIME...MOT...LOC 1849Z 223DEG 10KT 3686 8102 3688 8077
HAIL...1.00IN
WIND...60MPH
$$
MBS245
WWUS51 KRNK 201901
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
301 PM EDT SAT MAY 20 2017
VAC035-077-197-201910-
/O.CAN.KRNK.SV.W.0071.000000T0000Z-170520T1915Z/
Wythe VA-Carroll VA-Grayson VA-
301 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN WYTHE...NORTHWESTERN CARROLL AND NORTHEASTERN GRAYSON
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3684 8111 3693 8079 3691 8076 3680 8074
3673 8105
TIME...MOT...LOC 1858Z 216DEG 10KT 3688 8100 3690 8075
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:58 PM EDT, 18 minutes earlier.
Area forecast discussion, May 20, 1:58 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 158 PM EDT Sat May 20 2017 .SYNOPSIS... Unsettled weather is anticipated through early Monday as an upper level trough of low pressure over the central U.S. moves east, erroding the warm subtropical ridge over the eastern United States. && .NEAR TERM /THROUGH TONIGHT/... As of 1050 AM EDT Saturday... Backdoor surface front has advanced southwest of Charlottesville and south to Norfolk this morning as seen in the wind shift to the northeast and the progression of lower clouds and pressure rises over the Delmarva peninsula on the MSAS analysis. Have raised maximum temperatures ahead of the front based on current trends in the observations and the latest gridded LAMP guidance. SPC SREF as well as the HI-RES nmm and arw put the most likely location of thunderstorm development mainly southwest of a Bluefield to Martinsville line this afternoon with areal coverage of thunderstorms increasing during the late afternoon across the mountains. This front will be converging with the warm southwesterly flow aloft which will persist per the subtropical ridge just off the southeast Atlantic coast holding its ground. Net result will be an area of convergence along the front which will provide the focus for showers and thunderstorms this afternoon and evening. Attm it appears the axis of greatest instability will bisect the CWA from northwest to southeast just ahead of the front and right through the center of the CWA vicinity of an LWB-ROA-DAN sort of corridor during the peak heating part of today. As such, expect the greatest CAPE to pool within this region providing the fuel for strong to potentially severe storms. Similar to yesterday, the main severe threat would be from wind (40-60 mph sort of max gusts), in addition to some hail. Another concern would be potential for isolated flash flooding per orientation of the front which would support backbuilding along the boundary. On the average, anticipating between 0.50 to 1.00 inch of rain, but the potential will exist for locally higher amounts, with some of the hires models suggesting isolated cores of 2 to 3 inches associated with storms which track over the same area. Temperatures today will once again head for the 80s, but with more cloud cover around, these numbers will be a few degrees lower than Friday. Areas northeast of Lynchburg will also begin to encounter a cooler northeast wind as the surface front enters the forecast area from the northeast, the cool advection negating some of the daytime insolation. For tonight, the surface front will continue to make inroads to the CWA, and is expected to push cooler air into all areas by daybreak Sunday. Showers will continue along the frontal boundary which will favor the southern and western sections of the CWA with time. Overrunning of this airmass by southwest wind flow aloft will maintain mid-level instability, so not eager to pull pops completely, even after midnight. Temperatures tonight will retreat into the upper 50s-lower 60s...the coolest readings northeast of the Roanoke valley into northern VA. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... As of 400 AM EDT Saturday... It continues to be unsettled for Sunday and into the first half of Monday. 00z global model guidance continues to display reasonably good agreement on the idea that the mid-level subtropical ridge axis builds eastward, being replaced by increasing southwest flow aloft. A surface cold front trailing from the eastern Ohio Valley southward to the western Alleghanies then south-southwest into the Tennessee Valley early Sunday morning is apt to make slow eastward progress. With a continued feed of moisture ahead of the front from the western Atlantic and the eastern Gulf, there may be multiple rounds of showers and thunderstorms through the Sunday late morning into Monday afternoon timeframe. Abundant cloud cover appears likely to limit potential for stronger storms through this period. Flow aloft is sufficiently strong enough to keep individual showers and storms moving along. However given we have had several periods of showers and thunderstorms in recent days, rainfall from this frontal system projected to total 1 to 1.75" based heavily on latest WPC QPF (locally higher in thunderstorms) opens the door for potential localized flooding. Rainfall appears to be the steadiest/heaviest during the Sunday evening into Monday morning timeframe. Will continue to mention this period as one to bear close watch for at least minor hydro issues in the HWO. Front slips far enough southward Monday evening into the central Carolinas that an weak high pressure builds into the northern two- thirds of the CWA. Cooler 850 mb temperatures to around +7 to +10C and at least some radiational cooling makes Monday evening the coolest of the period. Didn't include in the grids but potential for patchy fog if radiational cooling is strong enough and winds light enough as well. Into Tuesday, dominant feature in mid-levels is a sprawling trough over the northern tier of states. Unfortunately what this means for us is that with spokes of energy rotating around the trough and interacting with remnant baroclinic zone over the Gulf states, another shot of wet weather emanating from the Deep South appears to be in the cards for later into Tuesday. Compared to climatology, high temperatures trend near to slightly below normal through Tuesday, coolest earlier in the period. Lows on the other hand trend near to slightly above normal given several periods of cloudiness, coolest Monday evening. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... As of 400 AM EDT Saturday... Cold front crosses through on Wednesday leading in a colder air mass over the area for Wednesday and Thursday. ECMWF shows the potential for some gusty winds behind Wednesday's front. Expecting showers and thunderstorms along each of the front with the potential for heavy rain. Overall troffing and periods of rain will result in below normal temperatures for much of the week. Have trended toward cooler daytime temperatures for Monday through Friday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 155 PM EDT Saturday... Scattered thunderstorms were develop in the central Appalachians. Expect heavy rain and gusty winds with any of the stronger storms. A backdoor cold front will push southwest across the region after sunset. They front was close to KFVX at 18Z and models have it reaching KBLF and KBCB after midnight. MVFR clouds are expected to fill in behind the front late tonight. Medium confidence how low the ceilings will be. Bufkit suggested IFR ceilings are possible. Amount of cloud cover and location of the front will impact where there will be thunder and heavier rainfall. Low level convergence increases Sunday morning. Showers will become widspread across the region with little improvement in ceilings. Extended Aviation Discussion... Wet weather will continue Sunday night and Monday with an opportunity for showers and thunderstorms and MVFR ceilings and visibilitys, especially along and ahead of a cold frontal passage Monday. Improvement is expected behind Monday's front with dry weather returning Monday night into Tuesday. Another front may then bring the next round of showers and subsequent MVFR by Wednesday. Drier weather with VFR conditions is expected behind the front. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...AMS/PM SHORT TERM...AL LONG TERM...AL AVIATION...AMS/PM
Hazardous weather outlook, May 20, 4:39 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 439 AM EDT Sat May 20 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-210845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 439 AM EDT Sat May 20 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop again today, mainly in the afternoon. A few may become strong, producing gusty winds and hail. In addition, heavy rainfall from slower moving thunderstorms may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slow moving cold front will bring showers and embedded thunderstorms Sunday afternoon into Monday. Additional rainfall from the front may trigger localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 20, 10:48 AM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 AM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM TSTM WND DMG 3 NNE HODGES 37.15N 79.17W
05/19/2017 CAMPBELL VA 911 CALL CENTER
TREE FELL ON A CAR AT INTERSECTION OF EAST FERRY ROAD AND
MARYSVILLE ROAD
0144 PM TSTM WND DMG 2 SSW MIKE 37.19N 78.93W
05/19/2017 CAMPBELL VA 911 CALL CENTER
TREE DOWN ON RED HOUSE ROAD
0431 PM TSTM WND DMG 4 WSW ELMO 36.64N 79.20W
05/19/2017 PITTSYLVANIA VA 911 CALL CENTER
TREE FELL ON A POWERLINE AND CAUGHT ON FIRE.
&&
MBSSpecial weather statement, May 20, 12:57 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT SAT MAY 20 2017
VAZ009-015-201730-
Grayson-Smyth-
1257 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SMYTH AND CENTRAL GRAYSON COUNTIES...
At 1257 PM EDT, a strong thunderstorm was located over Troutdale,
moving northeast at 10 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sugar Grove...
Mount Rogers National Recreation Area...
Troutdale...
Volney...
and Rugby.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3690 8133 3677 8126 3676 8123 3667 8116
3658 8145 3673 8157
TIME...MOT...LOC 1657Z 239DEG 10KT 3670 8145
MBSSpecial weather statement, May 20, 1:06 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
106 PM EDT SAT MAY 20 2017
WVZ507-508-201800-
Western Greenbrier-Eastern Greenbrier-
106 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GREENBRIER COUNTY...
At 106 PM EDT, a strong thunderstorm was located over Leonard, moving
east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Renick...
Neola...
Falling Spring...
Trout...
and Rorer.
LAT...LON 3817 8036 3811 8036 3804 8026 3804 8016
3806 8011 3806 7996 3804 7997 3803 7997
3800 8000 3790 8013 3801 8048 3818 8042
TIME...MOT...LOC 1706Z 286DEG 13KT 3808 8037
MBSSpecial weather statement, May 20, 1:09 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
109 PM EDT SAT MAY 20 2017
VAZ018-022-023-201815-
Botetourt-Craig-Roanoke-
109 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ROANOKE...CENTRAL CRAIG AND SOUTHWESTERN BOTETOURT
COUNTIES...
At 109 PM EDT, a strong thunderstorm was located over Abbott, moving
east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Troutville...
New Castle...
Catawba...
and Abbott.
LAT...LON 3747 7974 3742 7976 3741 7979 3741 7980
3740 7981 3738 7979 3738 7978 3735 7979
3732 7984 3731 7985 3737 8025 3754 8023
TIME...MOT...LOC 1709Z 285DEG 13KT 3743 8017
MBSSpecial weather statement, May 20, 1:41 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
141 PM EDT SAT MAY 20 2017
VAZ012-201845-
Wythe-
141 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT WYTHE COUNTY...
At 141 PM EDT, a strong thunderstorm was located near Speedwell,
moving northeast at 20 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Wytheville...
Rural Retreat...
Max Meadows...
Patterson...
and Speedwell.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3704 8104 3707 8092 3703 8089 3688 8074
3685 8083 3681 8103 3679 8108 3677 8109
3677 8116 3676 8122 3677 8126 3688 8132
TIME...MOT...LOC 1741Z 240DEG 16KT 3683 8123
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:55 AM EDT | Special Weather Statement | RNK | Grayson, Smyth, Tazewell | 65 min |
| May 20, 1:58 AM EDT | Special Weather Statement | RNK | Grayson, Wythe, City of Galax | 32 min |
| May 20, 2:53 AM EDT | Special Weather Statement | RNK | Patrick | 52 min |
| May 20, 12:57 PM EDT | Special Weather Statement | RNK | Grayson | 33 min |
| May 20, 1:09 PM EDT | Special Weather Statement | RNK | Craig | 66 min |
| May 20, 1:25 PM EDT | Areal Flood Advisory | RNK | Grayson | 3 hr |
| May 20, 1:30 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 60 min |
| May 20, 1:41 PM EDT | Special Weather Statement | RNK | Wythe | 64 min |
| May 20, 1:48 PM EDT | Flash Flood Warning | RNK | Grayson | 6 hr |
| May 20, 2:36 PM EDT | Special Weather Statement | RNK | Franklin | 39 min |
| May 20, 2:46 PM EDT | Special Weather Statement | RNK | Botetourt | 59 min |
| May 20, 2:57 PM EDT | Areal Flood Advisory | RNK | Carroll, Pulaski, Wythe | 2 hr |
| May 20, 3:10 PM EDT | Special Weather Statement | RNK | Smyth | 35 min |
| May 20, 3:32 PM EDT | Special Weather Statement | RNK | Giles | 43 min |
| May 20, 3:35 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 55 min |
| May 20, 3:40 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 65 min |
| May 20, 4:10 PM EDT | Special Weather Statement | RNK | Roanoke | 35 min |
| May 20, 4:19 PM EDT | Flash Flood Warning | RNK | Craig | 6 hr |
| May 20, 4:23 PM EDT | Special Weather Statement | RNK | Tazewell | 52 min |
| May 20, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke | 66 min |
| May 20, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 41 min |
| May 20, 4:45 PM EDT | Special Weather Statement | RNK | Alleghany | 60 min |
| May 20, 5:06 PM EDT | Areal Flood Advisory | RNK | Giles | 3 hr |
| May 20, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Rockbridge | 64 min |
| May 20, 6:13 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 32 min |
| May 20, 6:16 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 29 min |
| May 20, 6:45 PM EDT | Special Weather Statement | RNK | Campbell | 30 min |
| May 20, 6:53 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 22 min |
| May 20, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Pittsylvania | 62 min |
| May 20, 7:22 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.